Excessive Heat, Madison
- When
- June 4, 12:00 PM CST to June 8, 6:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The first heat wave of the summer hit the St. Louis Metropolitan Area area in early June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first heat wave of the summer hit the St. Louis Metropolitan Area area in early June. High temperatures rose into the upper 90s with the Heat Index ranging form 100 - 105. The St. Louis County Health Department reported 39 people treated and released and 7 admitted for heat related illnesses at area hospitals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 5:49 AM CST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
649 AM CDT SAT JUN 4 2011
.DISCUSSION...
/310 AM CDT SAT JUN 4 2011/
THE LARGE UPPER HIGH CURRENTLY CENTERED IN SE MO WILL RETROGRADE
INTO THE SOUTHERN PLAINS OVER THE NEXT SEVERAL DAYS AS HEIGHTS
DECREASE ALOFT ACROSS THE MIDDLE AND UPPER MS VALLEY AND NWLY FLOW
DEVELOPS. THIS WILL ALLOW THE COLD FRONT NOW STRETCHING FROM WI
INTO SW IA AND NRN KS TO MEANDER INTO THE AREA AND PROVIDE
THUNDERSTORM CHANCES TO PORTIONS OF THE AREA. THE MAIN STORY
HOWEVER WILL CONTINUE TO BE HEAT.
MODEL SOLUTIONS FROM THE 00Z CYCLE ARE NOT AS BULLISH WITH THE
SOUTHWARD PENETRATION OF THIS FRONT AS THEY WERE 24 HOURS AGO AND
THIS TRANSLATES INTO GREATER LONGEVITY OF THE HEAT. THE FRONT IS
ONLY FORECAST TO BE IN THE VICINITY OF THE MO/IA BORDER AT 00Z
TONIGHT. WEST SOUTHWESTERLY LOW LEVEL FLOW AND A PROMINENT THERMAL
RIDGE IS A FAVORABLE PATTERN FOR SOME OF THE WARMEST TEMPERATURES
AND I THINK HIGHS TODAY WILL BE A TAD WARMER IN MOST LOCATIONS
THAN YESTERDAY...ONCE AGAIN AT OR NEAR RECORD LEVELS IN SPOTS. DEW
POINTS SHOULD EXHIBIT THE SAME GENERAL TRENDS WITH A RISE THROUGH
MIDDAY THEN DECREASE DURING MID-LATE AFTERNOON AS MIXING DEEPENS.
MAX AFTERNOON HEAT INDICES WILL BE AROUND 100 DEGREES IN THE ST
LOUIS METRO AREA. AFTERNOON AND EARLY EVENING CAPE VALUES WILL
EXCEED 3000 J/KG IN THE VICINITY OF THE FRONT WITH LITTLE CIN BUT
ONLY WEAK FRONTAL FORCING. THIS WOULD SUPPORT THE POTENTIAL FOR
SCATTERED THUNDERSTORMS ACROSS NE MO INTO WEST CENTRAL IL.
I'M NOT REALLY SURE WHERE THE FRONT WILL ACTUALLY RESIDE AFTER
THIS EVENING. THE GFS NEVER BRINGS THE FRONT MUCH SOUTH OF THE MO/IA
BORDER WHILE THE NAM SAGS IT TO A POSITION FROM NORTH CENTRAL MO
TO JUST NORTH OF ST LOUIS INTO SOUTH CENTRAL IL BY SUNDAY
EVENING...THEN RETREATS IT NORTHWARD ON MONDAY. I HAVE USED THE
SOUTHERN-MOST POSITION OF THE NAM TO DICTATE THE POPS FOR THE
FORECAST. COVERAGE SHOULD RANGE FROM ISOLATED-SCATTERED IN THE
VICINITY OF THE FRONT. WELL ABOVE NORMAL LEVELS OF HEAT WILL
PERSIST SOUTH OF THE FRONT WITH H85 TEMPS AVERAGING +22 DEGC. WITH
IT NOW APPEARING THAT THE FRONT WILL NEVER PUSH SOUTH OF THE ST
LOUIS METRO AREA...I HAVE BOOSTED THE HIGHS A BIT WITH READINGS IN
THE MID-UPPER 90S INTO EARLY NEXT WEEK AND MAX AFTERNOON HEAT
INDEX VALUES AROUND 100. GIVEN THESE READINGS I HAVE DECIDED TO
ISSUE A HEAT ADVISORY FOR THE METRO AREA...NOT FOR EXTREME HEAT
VALUES ANY ONE DAY...BUT RATHER FOR THE LONGEVITY OF THE HEAT
WHICH IS NOW FORECAST TO PERSIST 4-5 DAYS. THESE CUMULATIVE
EFFECTS HAVE BEEN SHOWN TO BE A BIG CONTRIBUTOR TO HEAT RELATED
ILLNESSES.
GLASS
&&
.AVIATION...
/638 AM CDT SAT JUN 4 2011/
PRIMARY CONCERN FOR THE NEXT COUPLE OF HOURS IS LOCALLY IFR/LOW
MVFR FOG...PRIMARILY IN RIVER VALLEYS AND OTHER SHELTERED SPOTS.
THIS FOG SHOULD DISSIPATE BY 14Z...BUT VSBYS MAY CONTINUE TO BE
REDUCED TO 6-8SM BY HAZE THROUGH THE DAY. A WEAK COLD FRONT WILL
DIP INTO NORTHERN MISSOURI LATE THIS AFTERNOON WHICH IS LIKELY TO
PRODUCE SCATTERED THUNDERSTORMS. STORMS MAY CONTINUE THROUGH A
GOOD PORTION OF THE NIGHT OVER NORTHERN MISSOURI/WEST CENTRAL
ILLINOIS DUE TO THE FRONT INTERACTING WITH THE LOW LEVEL JET AND
AN UPPER LEVEL DISTURBANCE. VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF STORMS TONIGHT.
SPECIFICS FOR KSTL...
VFR FLIGHT CONDITIONS AND SOUTHWEST FLOW WILL PREVAIL TODAY. SOME
HAZE WILL LIKELY BRING VSBYS DOWN TO THE LOWER END OF VFR THOUGH.
WILL LIKELY SEE SCATTERED THUNDERSTORMS OVER NORTHERN MISSOURI
THIS AFTERNOON AND TONIGHT...BUT I EXPECT THE STORMS WILL STAY
WELL NORTH OF THE TERMINAL.
CARNEY
&&
.CLIMATE...
RECORD HIGH TEMPERATURES FOR JUNE 3 AND 4.
JUNE 3 JUNE 4
KSTL 96(1895,1911,2011) 97(1911)
KCOU 97(1911) 97(1911)
KUIN 99(1934) 98(1934)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT TUESDAY FOR
ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.
IL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT TUESDAY FOR
MADISON IL-ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 402 AM CDT SAT JUN 4 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 402 AM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF DAMAGING WINDS AND LARGE HAIL. MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES THIS AFTERNOON IN THE ST LOUIS METRO AREA. A HEAT ADVISORY IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE HEAT ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS ON SUNDAY AND SUNDAY NIGHT. MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON SUNDAY THROUGH TUESDAY IN THE ST LOUIS METRO AREA. A HEAT ADVISORY IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE HEAT ADVISORY PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. GLASS
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335696, 335697.